Letters

Cerebral oedema after ingestion of MDMA (“ecstasy”) and unrestricted intake of water

BMJ 1996; 312 doi: https://doi.org/10.1136/bmj.312.7042.1359b (Published 25 May 1996) Cite this as: BMJ 1996;312:1359
  1. S M Matthai,
  2. J A Sills,
  3. D C Davidson,
  4. D Alexandrou
  1. Paediatric senior registrar Consultant paediatrician Consultant paediatrician Paediatric registrar Alder Hey Children's Hospital, Liverpool L12 2AP

    EDITOR,—3, 4-Methylenedioxymethamphetamine (MDMA or “ecstasy”) is a synthetic derivative of amphetamine and a popular recreational drug among young people. It is known to cause severe hyperpyrexia, dehydration, and rhabdomyolysis.1 Unrestricted ingestion of water is commonly believed to be important in combating some of the side effects of ingestion of the drug. We report on two patients who developed clinical effects due to the syndrome of inappropriate secretion of antidiuretic hormone after ingestion of MDMA. These adolescents had been “left to sleep it off” and presented …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe